According to Health Day, three children died (and one nearly lost their life) when they received codeine after surgery. Now the U.S. Food and Drug Administration (FDA) is warning about the risk of some children metabolizing the pain reliever faster than expected.
The children were between the ages of two and five years old, with all receiving the usual doses of codeine. The surgeries involved either the removal of adenoids or tonsils.
Within a day or two, the young children developed adverse reactions. Now warnings are being issued that this prescription pain reliever could have a risk of respiratory difficulties and death.
New guidelines have been issued on the use of codeine which is as follows:
- look for signs of problems (shallow/loud/labored breathing, unusual sleepiness, lips/around the mouth turns blue and confusion);
- instead of a set schedule, administer codeine only when needed for relief of pain;
- never give more than six doses of codeine in a day to children; and
- give the lowest dose possible for the least amount of time.
The FDA is now looking further into other possible cases where codeine may have caused adverse reactions after surgery. They indicate that parents should talk to their child’s physician if they have any concerns with using codeine.
Contacting a New York Medical Malpractice Lawyer
Contact a medical malpractice attorney at Gacovino, Lake & Associates for help with your claim. Call us today at 1-800-246-4878.